LINKEDINCOMMENTMORE

Dear Dr. Roach: I am 79 years young and in pretty good health, considering the medical problems that have left their signature on my body.

My question has to do with the IVC filter that was placed before my mastectomy surgery, when it was discovered that I had a blood clot in my left leg. The Lovenox shots didn’t work, and because I have factor V Leiden, my medical team recommended the filter. I have had this since January 2013 and wonder if I should have it removed. Could I have a foreign body reaction? Could it possibly shift around or encroach into surrounding tissues? I am on Coumadin for life and have no problems with that. A recent column you wrote said filters may make varicose veins and clots somewhat more likely.

S.K

.

Dear S.K.: A filter is a metal device placed into the inferior vena cava (the major vein in the lower body) designed to prevent any blood clots from the legs or pelvis from going into the lungs. They appear to be effective at preventing this life-threatening complication, with only a few percent of people with a filter developing a pulmonary embolism, but in people on Coumadin after a blood clot, 21 percent of those with filter had a blood clot in the legs compared with 12 percent of those who did not have a filter, after two years.

The complications you mention are rare. Some filters are permanent and can’t be remov­ed; others can be. However, the longer you wait, the harder they are to remove. Only about 10 per­cent of people with “removable” filters ever have them removed. You should talk to your primary doctor or your oncologist, but I don’t think either will advise you to get the filter removed.

Dear Dr. Roach: I have chronic constipation, and have had this most of my life. I have used most of the bulking (husk) things that are out there. Nothing works for me. Years ago, I went to my doctor, and he said that I could use MiraLAX and use it for the rest of my life. It has worked! Now my new doctor wants me off of it, wants me to incorporate fiber into my diet. I already do this. Plus I drink a lot of water in a day. I start my day with a 24 ounces of water every morning before anything else. Is there anything wrong with taking MiraLAX every day? I do not take the full dose.

V.B.

Dear V.B.: While I recommend nondrug treatments, such as increased water intake, high fiber diet and exercise, as treatment for constipation, that doesn’t work for everybody. In that case, using a medication as recommended by your doctor makes sense. Polyethylene glycol (MiraLAX) is a generally safe treatment that works by increasing fluid in the bowel. It’s a good idea to use it as little as is needed to keep the stool from getting uncomfortably hard.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1rXoevq